Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 8, NWS Midland/Odessa, TX

March 5, 2025Culberson County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Mar 5, 2025, 1:14 PM CST for Culberson County, Texas; Eddy County, Lea County, New Mexico. It took effect at Mar 6, 2025, 11:00 AM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 1:14 PM CST (19:14 UTC)
In effect from
Mar 6, 2025, 11:00 AM CST
Expired
Mar 7, 2025, 12:00 AM CST
In force
13 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS74 KMAF 051914
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1214 PM MST Wed Mar 5 2025

NMZ027-TXZ270-271-060800-
/O.UPG.KMAF.HW.A.0012.250306T1700Z-250307T0600Z/
/O.NEW.KMAF.HW.W.0013.250306T1700Z-250307T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
1214 PM MST Wed Mar 5 2025 /114 PM CST Wed Mar 5 2025/

...HIGH WIND WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THURSDAY 
TO 5 AM MST /6 AM CST/ FRIDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 10 AM MST /11 AM CST/ Thursday to 5 AM MST /6 AM CST/ 
  Friday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Gusty winds may 
  blow around unsecured objects. Severe turbulence near the 
  mountains will be hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NMZ028-029-033-TXZ272-273-060800-
/O.NEW.KMAF.WI.Y.0008.250306T1700Z-250307T0600Z/
Eddy County Plains-Northern Lea-Central Lea-Van Horn and Highway
54 Corridor-Eastern Culberson-
Including the cities of Carlsbad Caverns NP, Lovington, Artesia,
Tatum, Van Horn, Hobbs, and Carlsbad
1214 PM MST Wed Mar 5 2025 /114 PM CST Wed Mar 5 2025/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /11 AM CST/ TO 11 PM MST 
/MIDNIGHT CST/ THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Central Lea and Northern Lea Counties, and 
  Eddy County Plains. In Texas, Eastern Culberson County, and Van 
  Horn and Highway 54 Corridor.

* WHEN...From 10 AM MST /11 AM CST/ to 11 PM MST /midnight CST/ 
  Thursday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

R Hluchan
2 follow-up statements
577 
WWUS74 KMAF 060736
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1236 AM MST Thu Mar 6 2025

NMZ027-TXZ270-271-062100-
/O.CON.KMAF.HW.W.0013.250306T1700Z-250307T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
1236 AM MST Thu Mar 6 2025 /136 AM CST Thu Mar 6 2025/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ 
THIS MORNING TO 5 AM MST /6 AM CST/ FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 10 AM MST /11 AM CST/ this morning to 5 AM MST /6 AM 
  CST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

NMZ028-029-033-TXZ272-273-062100-
/O.CON.KMAF.WI.Y.0008.250306T1700Z-250307T0600Z/
Eddy County Plains-Northern Lea-Central Lea-Van Horn and Highway
54 Corridor-Eastern Culberson-
Including the cities of Carlsbad Caverns NP, Hobbs, Van Horn,
Lovington, Carlsbad, Tatum, and Artesia
1236 AM MST Thu Mar 6 2025 /136 AM CST Thu Mar 6 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS 
MORNING TO 11 PM MST /MIDNIGHT CST/ THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Central Lea and Northern Lea Counties, and 
  Eddy County Plains. In Texas, Eastern Culberson County, and Van 
  Horn and Highway 54 Corridor.

* WHEN...From 10 AM MST /11 AM CST/ this morning to 11 PM MST 
  /midnight CST/ this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Chehak
040 
WWUS74 KMAF 062040
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
140 PM MST Thu Mar 6 2025

NMZ027-TXZ270-271-071000-
/O.EXT.KMAF.HW.W.0013.000000T0000Z-250308T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
140 PM MST Thu Mar 6 2025 /240 PM CST Thu Mar 6 2025/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ 
FRIDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 65 mph. Winds 
  will subside for a brief period Friday morning before increasing 
  again early in the afternoon.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 11 PM MST /midnight CST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

NMZ028-TXZ272-273-071000-
/O.NEW.KMAF.WI.Y.0009.250307T1700Z-250308T0400Z/
/O.CON.KMAF.WI.Y.0008.000000T0000Z-250307T0600Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern
Culberson-
Including the cities of Van Horn, Artesia, Carlsbad Caverns NP,
and Carlsbad
140 PM MST Thu Mar 6 2025 /240 PM CST Thu Mar 6 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ 
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM MST /11 AM CST/ TO 9 PM MST 
/10 PM CST/ FRIDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 mph 
  with gusts up to 55 mph. For the second Wind Advisory, west winds 
  20 to 30 mph with gusts up to 50 mph expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County, and Van Horn and Highway 54 Corridor.

* WHEN...For the first Wind Advisory, until 11 PM MST /midnight CST/ 
  this evening. For the second Wind Advisory, from 10 AM MST /11 AM 
  CST/ to 9 PM MST /10 PM CST/ Friday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

NMZ029-033-070600-
/O.CON.KMAF.WI.Y.0008.000000T0000Z-250307T0600Z/
Northern Lea-Central Lea-
Including the cities of Hobbs, Lovington, and Tatum
140 PM MST Thu Mar 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central Lea and Northern Lea Counties.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Sprang

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 10:54 AM CST, 2 hours 20 minutes earlier. Its key messages:

  • Updated at 1053 AM CST Wed Mar 5 2025
  • Quiet weather Wednesday before increasing temperatures and wind speeds once again on Thursday. Very windy conditions and fire weather are expected across western portions of the area by Thursday afternoon.
  • High Wind Watch in effect Thursday evening for the Guadalupe and Delaware Mountains. Gusty westerly winds continue into Saturday before subsiding.
  • Cooler temperatures and lighter winds this weekend, then increasing temperatures and stronger winds early next week.
Area forecast discussion, Mar 5, 10:54 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CST Wed Mar 5 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1053 AM CST Wed Mar 5 2025

 - Quiet weather Wednesday before increasing temperatures and wind
   speeds once again on Thursday. Very windy conditions and fire
   weather are expected across western portions of the area by
   Thursday afternoon.

 - High Wind Watch in effect Thursday evening for the Guadalupe
   and Delaware Mountains. Gusty westerly winds continue into
   Saturday before subsiding.

 - Cooler temperatures and lighter winds this weekend, then
   increasing temperatures and stronger winds early next week.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 229 AM CST Wed Mar 5 2025

The train of weather systems continues across the CONUS this
week. As one intense weather system departs to our east, another
system begins to make landfall along the West Coast. In the
meantime, much quieter weather is in store for all on Wednesday.
Surface high pressure and a cold front cause cooler temperatures
to filter into the area. Temperatures start in the 30s and low 40s
for many before warming into the 60s and low 70s by the
afternoon. Mostly sunny skies and generally light winds will be a
welcomed sight. As our next weather system begins to dive into the
Four Corners region on Thursday, increasing mid-to-high level
clouds and southerly to southwesterly winds increase across the
region in response. This results in a milder morning with all
holding in the 40s before a warm and windy afternoon well into the
upper 70s and low 80s. The strongest winds with this next system
are expected across portions of Southeast New Mexico and the
Guadalupe Mountains. A High Wind Watch has been issued for the
Guadalupe Mountains as a result. Additional Wind Advisories for
the surrounding areas may be needed in the near future. Enjoy the
quiet weather while it lasts!

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 229 AM CST Wed Mar 5 2025

An active upper air pattern continues as forecast in
deterministic and ensemble models, delivering alternating ridging
and troughing across the area. This will be associated with
periods of calmer winds and stronger winds, respectively. Relative
minimums in high and low temperatures and reduced risk for
blowing dust and fire weather will follow passage of mid to upper
troughing and associated surface fronts as ridging builds back in,
and relative maximums in high and low temperatures and increasing
risk for strong winds and blowing dust will be associated with
ridging moving off to the east troughing moving back in as light
and variable winds increase and become southerly/southeasterly and
then westerly. Light and variable winds veer to
southerly/southeasterly in response to troughing digging from
central California into the Desert SW during the middle to end of
this week. Despite increased southerly/southeasterly winds, dew
point temperatures will not be quick to recover following early
week's dry and dusty conditions that extended into most of central
Texas, only "rising" into the 20s to 30s with exception of 40s
from Terrell County into southeast Permian Basin. Persistent dry
air and reoccurring gusty downsloping winds will lead to an uptick
in fire weather risk, as also mentioned in the fire weather
discussion. Southwesterly flow aloft continues to increase
Thursday night advance of the trough as winds near the surface
also become more westerly.

Parameters for high winds will not be as apparent as earlier this
week, but we are still seeing indications for winds near criteria
such as forecast soundings indicating near dry adiabatic lapse
rates in the lower troposphere during Friday afternoon, 30 to 50
knot winds down to 700-850 mb, and development of a mountain wave
signature at 700 mb over the Guadalupes. Blended in higher speeds
and gusts as NBM has consistently under performed on winds and
gusts when such conditions for efficient boundary layer mixing are
present. Even as stronger winds aloft move in with a jet streak
late Thursday and early Friday, development of a nocturnal
inversion should limit strength of winds near the surface Thursday
night as the nocturnal inversion prevents the strongest winds
aloft from mixing down to the surface, much like yesterday
morning. Gusty southwesterly to westerly winds still keep lows 10
to 15 degrees above average in the mid 40s to mid 50s. On Friday
afternoon winds pick up again as the main upstream portion of the
trough moves overhead and winds increase above 50 knots above 500
mb. However, winds will not be as strong in the lower troposphere,
so high wind criteria may not be met except for higher elevations
of the Guadalupe Mountains, where a High Wind Watch has been
issued and is in effect for Thursday evening. Blowing dust in
higher elevations into surrounding foothills will again be a
concern as soils remain dry and loose following weeks of little to
no measurable precipitation. Westerly downsloping winds keep
temperatures above average Friday, although at least 5 degrees
cooler than on Thursday owing to passage of a surface Pacific cold
front moves through the area from northwest to southeast per WPC
surface analysis. No warm sector precipitation risk is indicated
in NBM grids at this time as boundary layer moisture recovery
farther to the south and east does not look to occur fast enough
before the cold front clears the area.

Winds remain gusty as the trough passes overhead to north of the
area Friday night, but become more northwesterly/northerly behind
the Pacific cold front and with another cold front moving in from
the north. Grids continue to show at least 20%-30% PoPs over
northern SE NM plains into northern Permian Basin Friday night as
lift and moisture accompanying these features allow for showers to
develop. Given temperatures Friday night will be near freezing in
these regions, some light rain/snow or wintry mix could also be
present. However, this far out NBM PoPs are likely over done given
dew point temperatures remaining very low in the teens to 20s,
with dry air near the surface limiting any accumulation. Saturday
and Saturday night are still forecast to be the coolest day and
night, respectively in the long term and has been trending a few
degrees colder in recent runs. Highs Saturday at least 10 degrees
below average will struggle to rise above 60F across the western
higher terrain into SE NM plains and most of Permian Basin, with
lower to mid 60s, lower 70s along the Rio Grande from Big Bend
into southern Terrell County and highs only in the upper 40s in
coolest spots of higher elevations and northern Lea County, as
gusty northwesterly winds decrease later in the day as troughing
moves to the east. Similarly, lows Saturday night near to below
freezing for western higher terrain into SE NM plains and
northwest Permian Basin, mid to upper 30s elsewhere are
anticipated under light northerly drainage flows and continued CAA
enhancing radiational cooling as high pressure settles in.
Ridging builds back in late this weekend into early next week
before another series of troughs moves in from the west.
Consequently, a a warming trend will take place, with highs from
still below average and mainly in the lower to mid 60s, lower to
mid 50s higher elevations Sunday, to a few degrees above average
and in the 60s and 70s Monday, and at least 10 degrees above
average and again in the 70s and 80s next Tuesday. Lows also
follow suit, going from below average and near freezing to upper
30s Sunday night, to mid 30s to mid 40s Monday night, and 40s to
lower 50s next Tuesday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 1053 AM CST Wed Mar 5 2025

VFR continues through the period. Southerly winds will increase
this evening, most notably at KFST where gusts will approach 25
kts.

&&

.FIRE WEATHER...
Issued at 229 AM CST Wed Mar 5 2025

ERCS continue to climb into the 90th to 96th percentile and are
in the 75th to 90th percentile for most of the area, apart from
the southeast Permian Basin where measurable rainfall recently
fell. Lighter winds well below 20 mph limit fire weather
conditions today despite dry fuels and min RH near to below
critical 15% and poor to fair overnight recovery. However, as
winds increase Thursday into early this weekend in association
with the next storm system, fire weather conditions will increase,
especially over Guadalupes into Davis Mountains down into
adjacent foothills and into Southeast New Mexico Plains. Westerly
winds up to 20 knots Thursday and Friday afternoons allow RFTIs to
increase to 5-7 over western higher terrain into Southeast New
Mexico Plains Thursday afternoon, and Marfa Plateau and Big Bend
on Friday - amidst min RH down into the single digits in these
regions and poor overnight recovery west and southwest of the
Pecos River. Have issued a Fire Weather Watch for Thursday
afternoon through evening for Davis Mountains into Southeast New
Mexico Plains and northwest Permian Basin due to critical RFTIs,
below critical min RH, high ERCs, and expected westerly winds
above 20 knots. Fire weather conditions subside Thursday night but
return Friday. Notably high fire risk is indicated for the
Presidio Valley Friday when RFTIs above 8 are present in grids. A
series of cold fronts Friday into Saturday and passage of the
storm system to the east bringing cooler than average temperatures
will decrease fire risk this weekend. As the next storm system
moves in from the west late this weekend into next week, westerly
downsloping winds then increase early next week as ERCs remain
high and min RH falls below critical in the afternoon following
poor overnight recovery. This again leads to an increase in fire
weather conditions for the western higher terrain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  46  80  51 /   0   0   0   0
Carlsbad                 69  41  79  47 /   0   0   0   0
Dryden                   71  48  79  52 /   0   0   0   0
Fort Stockton            73  50  85  51 /   0   0   0   0
Guadalupe Pass           64  46  70  44 /   0   0   0   0
Hobbs                    65  43  77  44 /   0   0   0   0
Marfa                    69  41  77  43 /   0   0   0   0
Midland Intl Airport     66  47  79  50 /   0   0   0   0
Odessa                   66  48  78  50 /   0   0   0   0
Wink                     70  44  82  48 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday morning through Thursday
     evening for Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson-Gaines-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Thursday morning through Thursday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....94
AVIATION...29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 1:49 AM CSTHigh Wind WatchMAFCulberson11 hr
Mar 5, 2:03 AM CSTFire Weather WatchMAFBrewster, Culberson, Gaines, Jeff Davis, Loving, Presidio and 1 more11 hr
Mar 5, 1:14 PM CSTHigh Wind WarningMAFCulberson59 hr
Mar 5, 1:29 PM CSTRed Flag WarningMAFBrewster, Culberson, Gaines, Jeff Davis, Loving, Presidio and 1 more31 hr

Nearby

Wind Advisories in New Mexico, 2025Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.